Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Shreveport, LA

March 19, 2002Cherokee County, Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 19, 2002, 9:58 PM CST for Cherokee County, Smith County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2002, 9:58 PM CST (03:58 UTC)
Expired
Mar 19, 2002, 10:45 PM CST
In force
47 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Cherokee County, TX, Smith County, TX

The radar

The Shreveport radar (KSHV), 138 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 10:15 PM CSTThunderstorm Wind 55 ETyler, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 7:45 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 200358
SVRSHV
TXC073-423-200445-
/NEW.KSHV.SV.W.0030.200356-200445/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
956 PM CST TUE MAR 19 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST TEXAS
  SMITH COUNTY IN NORTHEAST TEXAS

* UNTIL 1045 PM CST

* AT 956 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF BULLARD...OR
  ABOUT 17 MILES EAST OF ATHENS...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTHWEST OF BULLARD AT 1010 PM CST...
  NEAR WHITEHOUSE...8 MILES SOUTH OF TYLER AT 1020 PM CST...
  7 MILES NORTH OF TROUP AT 1025 PM CST...
  3 MILES NORTHWEST OF ARP AT 1030 PM CST...

THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 60 MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST TEXAS
  SMITH COUNTY IN NORTHEAST TEXAS
UNTIL 1045 PM CST.

LAT...LON 3238 9548 3187 9546 3203 9501 3245 9501

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 8:00 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 19, 8:00 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 PM CST TUE MAR 19 2002

UPDATED THE ZONES FOR WS 32. ALSO INCREASED POPS FOR AREAS WHERE
CONVECTION IS CURRENTLY INCREASING.  LOOKS LIKE A BUSY OVERNIGHT...
05

.SHV...FLOOD WATCH TONIGHT AND WEDNESDAY
       ARZ50-51-59>61-70-71-OKZ77-TXZ96-97-108>112

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:19 PM CSTFlash Flood WarningSHVBowie, Camp, Cass, Franklin, Morris, Red River and 1 more6 hr
Mar 19, 10:36 PM CSTSevere Thunderstorm WarningSHVGregg, Upshur39 min
Mar 19, 11:08 PM CSTSevere Thunderstorm WarningSHVHarrison67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.